Dust Devil, Bannock
- When
- July 29, 5:00 PM MST to 5:20 PM MST
- Where
- Bannock County, Downey
- Reported by
- Social Media
- Coordinates
- 42.430, -112.120
A large dust devil was video'd in Downey on July 29th and posted on facebook.
A large dust devil was video'd in Downey on July 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A large dust devil was video'd in Downey on July 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 29, 1:14 PM MST, 3 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 214 PM MDT Fri Jul 29 2022 .SHORT TERM (Tonight - Saturday)... Afternoon satellite imagery shows strong CU development across the Central Mountains with some light radar returns already being observed as well. Sufficient instability and moisture will support another afternoon and evening with isolated to scattered thunderstorms across eastern Idaho with gusty winds being the primary threat along with some small hail. Some of the thunderstorms, especially across the high country will be of the dry variety. Much like yesterday, hi-res CAMS bring push the showers and storms out of the central mountains to the southeast into the Snake Plain, Magic Valley and eventually portions of the eastern highlands. By late evening, most of the activity will be diminishing and this looks to be the last day of storms until after the weekend. High pressure will become established over the Great Basin this weekend allowing for dry, although hot, weather across the region. Highs Saturday will top out in the mid to upper 90s across the lower elevations with Sunday likely to be even a few degrees warmer. These temperatures, and poor overnight recover, may require the issuance of a Heat Advisory for parts of the area Saturday and especially Sunday. McKaughan .LONG TERM (Sunday through next Friday)... General trends is for Sunday to be a very hot day with the main impact being the potential for heat advisories to be issued for parts of southeast Idaho. Best chance in the Magic Valley and Snake River Plain. Enough uncertainty to hold off right now. Not expecting thunderstorm development on Sunday either. Some Snake Plain and Magic Valley sites could see 100 degrees. Upper ridge axis shifts east and will see more of a southerly flow aloft which should allow temperatures to cool a bit with more extensive cloud cover on Monday. Showers and thunderstorms will return to the region as well with the slight influx of monsoonal moisture. Showers and thunderstorms will continue Tuesday as an upper level wave will push to the north of the region with another wave in the latter part of the week. The impact of the upper level active flow will likely be a substantial cool down by Tuesday with even low elevations highs staying in the 80s with some 70s in high elevations. The main threat after the thunderstorm threat eases off Wednesday will be the potential for gusty winds mid to late week with the cold frontal passages. GK && .AVIATION...For the 18Z TAFS through 18Z Saturday. Showers and thunderstorms will become problematic over the next few hours at all terminals especially KSUN where thunderstorm probability is highest. Localized MVFR/IFR reductions will be possible if a storm goes over a terminal. The bigger threat will be from gusty and erratic winds from thunderstorm outflow which will likely propagate through the region over the next few hours. Have maintained TEMPO groups to account for this at all TAF sites through around 03Z. After this time, shower/storm activity should be essentially over and mostly clear skies and light winds area expected overnight. High pressure will become established into the day Saturday allowing for clear to mostly clear skies, light winds and precip-free conditions across eastern Idaho. McKaughan && .FIRE WEATHER... Main impacts today are red flag warnings for scattered thunderstorms in zones 422, 475,476 and 411. Should be mainly dry with the potential for strong outflow winds. Even in non warning areas at least isolated storms will occur Outflow winds will likely exceed 40 mph. Will see upper ridge rebuilding this weekend with very hot and dry conditions Saturday and Sunday. Sunday will be especially hot with low elevations near 100 degrees and widespread minimum humidity below 15 percent but winds expected to remain light through the weekend. Pattern change comes Monday with upper ridge shifting east and southerly flow aloft allowing more moisture and cloud cover into the area with a chance of thunderstorms returning. Thunderstorms will be the main impact through Tuesday then expect some gusty winds Wednesday and Thursday with some drying conditions. Temperatures will cool significantly Tuesday through Thursday with high likely 10 degrees or so cooler with 60s and 70s high elevations and 80s low elevations. && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ411-413-422- 475-476. &&
Special Weather Statement
National Weather Service Pocatello ID
320 PM MDT Fri Jul 29 2022
IDZ055>057-292215-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
320 PM MDT Fri Jul 29 2022
...OUTFLOW FROM COLLAPSING THUNDERSTORM NEAR SUBLETT MOVING WEST-
NORTHWEST TOWARD ELBA AND ALBION THROUGH 415 PM MDT...
At 316 PM MDT, Doppler radar was tracking strong thunderstorm
outflow near Malta, moving west-northwest at 10 mph toward Albion
and Elba through 415 PM MDT.
HAZARD...Wind gusts up to 40 mph and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds may create difficult driving conditions along
Interstate 84 and blowing dust with reduced visibility.
Locations impacted include...
Malta, Albion, Almo, Elba, Yale Rest Area, Idahome, Sublett Reservoir
and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4236 11299 4207 11308 4201 11362 4226 11366
4252 11355 4261 11321
TIME...MOT...LOC 2116Z 107DEG 10KT 4232 11328
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HustonSpecial Weather Statement
National Weather Service Pocatello ID
449 PM MDT Fri Jul 29 2022
IDZ066-292345-
Centennial Mountains/Island Park ID-
449 PM MDT Fri Jul 29 2022
...CLUSTER OF THUNDERSTORMS NEAR LAKEVIEW MONTANA MOVING EAST-
SOUTHEAST TOWARD HENRYS LAKE AND ISLAND PARK RESERVOIR THROUGH 545
PM MDT...
At 445 PM MDT, Doppler radar was tracking a cluster of thunderstorms
extending from 12 miles west of Henrys Lake to 10 miles north of
Kilgore, moving east-southeast at 15 mph toward Henrys Lake and
Island Park Reservoir.
HAZARD...Wind gusts to 40 mph along with occasional lightning
strikes.
SOURCE...Radar indicated.
IMPACT...Gusty winds and lightning could cause hazardous boating
conditions.
Locations impacted include...
Henrys Lake, Sheridan Reservoir and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Henrys Lake or Island Park Reservoir, now would be a
good time to head for shore and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4440 11165 4452 11210 4453 11203 4455 11203
4454 11198 4456 11189 4456 11187 4451 11183
4456 11168 4454 11147 4459 11152 4463 11150
4464 11152 4468 11147 4470 11149 4468 11128
4465 11128 4462 11122 4461 11124 4457 11121
TIME...MOT...LOC 2245Z 281DEG 11KT 4467 11165 4455 11195
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HustonSpecial Weather Statement
National Weather Service Pocatello ID
454 PM MDT Fri Jul 29 2022
IDZ051-075-292345-
Shoshone/Lava Beds ID-Wood River Foothills ID-
454 PM MDT Fri Jul 29 2022
...THUNDERSTORM SOUTH OF HAILEY MOVING SOUTHEAST BETWEEN MAGIC
RESERVOIR AND GANNET THROUGH 545 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gannett, or 9 miles south of Hailey, moving southeast at 10 mph.
HAZARD...Wind gusts to 40 mph, small hail, brief heavy rain, and
occasional lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could create difficult driving and hazardous
boating conditions.
Locations impacted include...
Picabo, Bellevue, Gannett and Shoshone Ice Caves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Magic Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4338 11445 4348 11421 4321 11395 4307 11430
4323 11438 4326 11437 4326 11439 4327 11440
4333 11440 4333 11442 4334 11443
TIME...MOT...LOC 2251Z 333DEG 11KT 4338 11428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HustonSpecial Weather Statement
National Weather Service Pocatello ID
531 PM MDT Fri Jul 29 2022
IDZ051>055-058-062-075-300030-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Blackfoot Mountains ID-Wood River Foothills ID-
Lower Snake River Plain ID-
531 PM MDT Fri Jul 29 2022
...STRONG OUTFLOW WINDS FROM COLLAPSING THUNDERSTORMS SPREADING OUT
ACROSS INL AND THE SHOSHONE LAVA BEDS THROUGH 630 PM MDT...
At 527 PM MDT, Doppler radar was tracking multiple outflow
boundaries extending from 6 miles northwest of Roberts to 10 miles
southeast of Southeast Inl to 15 miles southwest of Southwest Inl to
7 miles north of Richfield, spreading southeast into the Snake
River Plain and Shoshone Lave Beds at 15 mph.
HAZARD...Wind gusts to 45 mph and blowing dust are possible along
these outflow boundaries as they spread southeast toward
the Interstate 15 and 84 corridors.
SOURCE...Radar indicated.
IMPACT...Gusty winds and blowing dust could create difficult driving
conditions.
Locations impacted include...
Idaho Falls, Blackfoot, Rigby, Carey, Lorenzo, Goshen, Ririe
Reservoir, American Falls Reservoir, Ammon, Shelley, Iona, Ucon,
Menan, Ririe, Roberts, Richfield, Firth, Lewisville, Atomic City and
Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4368 11160 4323 11209 4302 11271 4280 11399
4324 11437 4343 11342 4357 11279 4395 11228
TIME...MOT...LOC 2327Z 304DEG 15KT 4380 11219 4346 11256 4330 11318
4316 11411
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HustonThe national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
A large dust devil was video'd in Downey on July 29th and posted on facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047850.